MAUDE Adverse Event Report: BIOMET UK LTD. OXF KNEE PH3 I/M ROD RMVL HK; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

BIOMET UK LTD. OXF KNEE PH3 I/M ROD RMVL HK; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number N/A
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Initial report.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that during surgery the hook of instrument broke off when surgeon went to pull the rod out of the femur.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Complaint summary: the complaint states, it was reported that during surgery the hook of instrument broke off when surgeon went to pull the rod out of the femur.The part was found.No patient harm and no surgical delay.This event occurred during surgery.No health consequences or impact.Review of returned product confirms that the instrument (d32-401111 rev k oxf knee ph3 im rod rmvl hk) is damaged and that the large pin (d32-401111-2 rev g oxf knee ph3 im rod rmvl hk large pin) is missing.Visual inspection of the reported event confirms that the removal hook is damaged and that the large pin (d32-401111-2 rev g oxf knee ph3 im rod rmvl hk large pin) has fractured.The instrument show signs of wear and tear which is in line with repeated use and time in field (approximately 15 years and 2 months).Dimensional check was not carried out as dimensional non-conformance does not have any impact on the reported event.No assembly checks were carried out as product is not part of an assembly and the fractured component was not returned.As the instrument has been operational in the field for an extended period it is deemed to have been functional and without any non-conformance before failure.The root cause cannot be confirmed with the available information however, the likely root cause of the reported event is end of useable lifespan after having been in the field for approximately 15 years and 2 months.The controls outlined within the reusable instrument lifespan manual informs the user of the following inspection and testing instructions to ensure the condition of the instruments are regularly monitored and assessed during the reprocessing operation: inspection/function testing while loading instruments into their respective instrument cases after cleaning and prior to sterilization, reference the manual and follow the instructions below.1.Instruments should be inspected for completeness and function.2.Inspection includes: a.Checking instruments that form part of a larger assembly or assemble with mating components.B.Checking internal mechanisms such as o-rings, springs, and subcomponents, if the device is intended to be disassembled for proper reprocessing.C.Actuating moving parts such as hinges/joints and moveable features such as handles, ratcheting, couplings, and sliding parts.D.Inspecting for all forms of wear outlined in this manual.3.Results of assembly, actuation, and extent of all forms of wear should be considered in determining whether an instrument is suitable for use.4.If the reusable instrument is determined no longer suitable for use or if the suitability for use is still in question after inspecting the instrument and referencing the reusable instrument lifespan manual, initiate the process to return the instrument(s) to the manufacturer.If any additional information becomes available, then the complaint will be reopened and investigated.A review of the manufacturing history record (dhr item 32-401111 lot 336790) confirms that all operations and required inspections were carried out as per specification and suggests that the product left zb conforming to specification.Review of the manufacturing history record (dhr item 32-401111 lot 336790) does not show any history of any non-conformances during the manufacture of the product.As the instrument has been operational in the field for an extended period it is deemed that the material was conforming to specification on final release from the zb manufacturing site and without any non-conformance before failure.Sterile certificate review is not required as the instrument was supplied as unsterilized.A review of the complaint database over the last 3 years did not show any capa or hhed associated to this complaint category.Both the severity and occurrence of the reported event are in line with the risk file.No harm to patient has been reported.The item was distributed conforming.Adequate instructions are provided to ensure the instrument is reprocessed correctly.The hazard and reported harm are covered by the risk file and the severity/occurrence and the risk scores are within acceptable limits.The overall risk is considered to be low.Capa: no corrective or preventive action required at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be submitted accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
OXF KNEE PH3 I/M ROD RMVL HK
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key11973190
Report Number3002806535-2021-00249
Device Sequence Number1153341
Product Code HXC
UDI-Device Identifier05019279469246
UDI-Public05019279469246
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number32-401111
Device Lot Number336790
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer07/29/2021
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age57 YR